Idaho, 2018

Avalanche in Idaho, January 10, 2018

January 10, 2018 · NWS PIH · 1 event in 1 county or zone

A snowmobiler died due to an avalanche on January 10th near Island Park.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A snowmobiler died due to an avalanche on January 10th near Island Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jan 10, 1:51 PM MST, 9 minutes earlier.

Area forecast discussion, Jan 10, 1:51 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
151 PM MST Wed Jan 10 2018

.SHORT TERM...Tonight through Saturday. Remains of upper trough
sweeping east of the region early this afternoon with rapidly
diminishing precipitation returns noted on area radar. Wind speeds
have also fallen off in most areas and thus have expired both the
Winter Weather Advisories and Wind Advisories that were in effect
for the remainder of the day. Looking west, a vigorous trough was
noted on satellite imagery advancing east through the NE Pacific.
Numerical models show the moisture from this system working into the
west-central mountains Thursday morning and spreading east into the
Upper Snake Highlands around noon and then intensifying as the
trough tops the mean ridge and digs SE through the region Thursday
night. The models are showing increasing winds across the region
Thursday night into Friday possibly reaching advisory levels (30+
MPH) in the Snake River Plain. Confidence is a bit low on this and
we will continue to monitor developments for a possible highlight
over the next couple of shifts. The storm system exits east of the
region Friday evening depositing another shot of Advisory Level (5-
10 inch) snowfall across the CNTRL and ERN mountains. Drier
conditions follow Saturday as the ridge rebounds over the western
states. Temps generally running at or above normal for this time of
year. Huston

.LONG TERM...Saturday night through Wednesday. Long-term period
begins under broad upper ridging over the Western US. ECMWF is
shifting "back-door" cold front further to the east into Wyoming,
and is more in-line with the GFS. We continue with dry and stable
conditions through Tuesday while the upper ridge slowly moves to the
east. Any clearing overnight may lead to fog/stratus in the valleys,
but not enough confidence to include in the forecast. We return to a
southwest flow as the ridge move east early Tuesday morning. The
next weather system to impact southeast Idaho will come late Tuesday
morning/afternoon. A fast-moving upper trough will bring greater
PoPs to the region through Wednesday, though models seem to be
backing off slightly on timing of onset of precipitation. Have
adjusted the forecast to reflect the model consensus. Hinsberger
&&

.AVIATION...IFR/LIFR ceilings/visibility at KDIJ expected with a
snow band moving through late this morning. Expect this to quickly
clear out early afternoon. Terminals in the Snake Plain will be
dealing with strong winds today, and a possible return of IFR/LIFR
stratus in the early morning hours tomorrow. Precip ahead of the
next system will be just on KSUN's doorstep tomorrow afternoon.
Hinsberger
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory above 6500 feet from 9 AM Thursday to 9 AM
MST Friday for IDZ018-031.

Winter Weather Advisory above 6300 feet from noon Thursday to 3 PM
MST Friday for IDZ019-023-025.
&&

In the hours before

Local storm report, Jan 10, 10:29 AM MST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1029 AM MST WED JAN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     SNOW             ISLAND PARK             44.42N 111.37W
01/10/2018  U0.0 INCH        FREMONT            ID   SOCIAL MEDIA

            650 CUSTOMERS WITHOUT POWER FROM HENRYS LAKE SOUTH
            THROUGH MACKS INN DUE TO HEAVY WET SNOW.

&&

MH
Local storm report, Jan 10, 11:39 AM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1139 AM MST WED JAN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 ESE KETCHUM           43.68N 114.36W
01/10/2018  M2.5 INCH        BLAINE             ID   CO-OP OBSERVER

            NEW SNOW LAST 24 HOURS ENDING AT 8:00 AM MST
            AT KETCHUM RANGER STATION. CURRENT SNOW
            DEPTH IS 6 INCHES.

&&

KSMITH
Local storm report, Jan 10, 1:25 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
125 PM MST WED JAN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             33 WNW ARCO             43.75N 113.93W
01/10/2018  E3.3 INCH        CUSTER             ID   MESONET

            BEAR CANYON SNOTEL 7903 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             30 SW BURLEY            42.17N 114.20W
01/10/2018  E4.1 INCH        CASSIA             ID   MESONET

            BOSTETTER R.S. SNOTEL 7503 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             12 NNW KETCHUM          43.77N 114.42W
01/10/2018  E2.7 INCH        BLAINE             ID   MESONET

            CHOCOLATE GULCH SNOTEL 6440 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             11 NE SPENCER           44.43N 112.00W
01/10/2018  E5.9 INCH        CLARK              ID   MESONET

            CRAB CREEK SNOTEL 6686 MSL. 31-HOUR TOTAL.

0100 PM     HEAVY SNOW       16 WSW KETCHUM          43.60N 114.67W
01/10/2018  E7.1 INCH        BLAINE             ID   MESONET

            DOLLARHIDE SUMMIT SNOTEL 8421 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             20 NE PRESTON           42.37N 111.57W
01/10/2018  E4.8 INCH        FRANKLIN           ID   MESONET

            EMIGRANT SUMMIT SNOTEL 7390 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             20 ENE HAILEY           43.62N 113.93W
01/10/2018  E2.1 INCH        BLAINE             ID   MESONET

            GARFIELD R.S. SNOTEL 6560 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             11 NE MONTPELIER        42.42N 111.17W
01/10/2018  E2.7 INCH        BEAR LAKE          ID   MESONET

            GIVEOUT SNOTEL 6932 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             20 NW KETCHUM           43.88N 114.67W
01/10/2018  E2.9 INCH        BLAINE             ID   MESONET

            GALENA SNOTEL 7440 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             22 NW KETCHUM           43.87N 114.72W
01/10/2018  E4.9 INCH        BLAINE             ID   MESONET

            GALENA SUMMIT SNOTEL 8782 MSL. 31-HOUR TOTAL.

0100 PM     HEAVY SNOW       32 NNE DRIGGS           44.13N 110.83W
01/10/2018  E11.2 INCH       TETON              WY   MESONET

            GRASSY LAKE SNOTEL 7265 MSL. 31-HOUR TOTAL.

0100 PM     HEAVY SNOW       10 ENE DRIGGS           43.78N 110.93W
01/10/2018  E11.8 INCH       TETON              WY   MESONET

            GRAND TARGHEE SNOTEL 9260 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             30 NNW ARCO             44.02N 113.47W
01/10/2018  E3.7 INCH        CUSTER             ID   MESONET

            HILTS CREEK SNOTEL 8001 MSL. 31-HOUR TOTAL.

0100 PM     HEAVY SNOW       18 SE BURLEY            42.32N 113.62W
01/10/2018  E8.2 INCH        CASSIA             ID   MESONET

            HOWELL CANYON SNOTEL 7982 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             11 ENE HAILEY           43.72N 114.17W
01/10/2018  E3.5 INCH        BLAINE             ID   MESONET

            HYNDMAN SNOTEL 7440 MSL. 31-HOUR TOTAL.

0100 PM     HEAVY SNOW       1 W ISLAND PARK         44.42N 111.38W
01/10/2018  E7.7 INCH        FREMONT            ID   MESONET

            ISLAND PARK SNOTEL 6293 MSL. 31-HOUR TOTAL.

0100 PM     HEAVY SNOW       10 NW KETCHUM           43.82N 114.27W
01/10/2018  E6.9 INCH        BLAINE             ID   MESONET

            LOST WOOD DIVIDE SNOTEL 7903 MSL. 31-HOUR TOTAL.

0100 PM     HEAVY SNOW       37 NE MACKAY            44.43N 113.32W
01/10/2018  E6.5 INCH        LEMHI              ID   MESONET

            MEADOW LAKE SNOTEL 9150 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             28 NE STANLEY           44.47N 114.48W
01/10/2018  E1.8 INCH        CUSTER             ID   MESONET

            MILL CREEK SUMMIT SNOTEL 8870 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             32 NE MACKAY            44.42N 113.40W
01/10/2018  E5.6 INCH        LEMHI              ID   MESONET

            MOONSHINE SNOTEL 7440 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             14 NW PRESTON           42.27N 112.13W
01/10/2018  E1.7 INCH        FRANKLIN           ID   MESONET

            OXFORD SPRINGS SNOTEL 6740 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             38 E IDAHO FALLS        43.57N 111.22W
01/10/2018  E4.3 INCH        BONNEVILLE         ID   MESONET

            PINE CREEK PASS SNOTEL 6720 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             10 SSE LAVA HOT SPRINGS 42.52N 111.95W
01/10/2018  E5.1 INCH        BANNOCK            ID   MESONET

            SEDWICK PEAK SNOTEL 7897 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             14 N MONTPELIER         42.57N 111.30W
01/10/2018  E2.8 INCH        BEAR LAKE          ID   MESONET

            SLUG CREEK DIVIDE SNOTEL 7225 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             17 SW MACKAY            43.73N 113.83W
01/10/2018  E5.0 INCH        CUSTER             ID   MESONET

            SMILEY MOUNTAIN SNOTEL 9520 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             2 NE WAYAN              42.95N 111.37W
01/10/2018  E2.4 INCH        CARIBOU            ID   MESONET

            SOMSEN RANCH SNOTEL 6801 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             32 E BLACKFOOT          43.22N 111.68W
01/10/2018  E3.5 INCH        BINGHAM            ID   MESONET

            SHEEP MOUNTAIN SNOTEL 6571 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             50 NW ARCO              43.87N 114.22W
01/10/2018  E1.7 INCH        CUSTER             ID   MESONET

            STICKNEY MILL SNOTEL 7431 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             21 ENE HAILEY           43.63N 113.97W
01/10/2018  E5.2 INCH        BLAINE             ID   MESONET

            SWEDE PEAK SNOTEL 7641 MSL. 31-HOUR TOTAL.

0100 PM     HEAVY SNOW       22 NW KETCHUM           43.80N 114.85W
01/10/2018  E6.2 INCH        BLAINE             ID   MESONET

            VIENNA MINE SNOTEL 8963 MSL. 31-HOUR TOTAL.

0100 PM     SNOW             7 S POCATELLO           42.75N 112.48W
01/10/2018  E1.7 INCH        BANNOCK            ID   MESONET

            WILDHORSE DIVIDE SNOTEL 6490 MSL. 31-HOUR TOTAL.

&&

MH
Local storm report, Jan 10, 1:42 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
142 PM MST WED JAN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             3 NNE DRIGGS            43.77N 111.08W
01/10/2018  M0.7 INCH        TETON              ID   TRAINED SPOTTER

            MEASURED SNOWFALL THIS MORNING JUST NE OF
            DRIGGS REED MEMORIAL AIRPORT AT THE VALLEY
            FLOOR. ACTIVITY WINDING DOWN AS OF THIS
            REPORT. SNOW WATER EQUIVALENT 0.08 INCHES.

&&

KSMITH
Local storm report, Jan 10, 1:54 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
154 PM MST WED JAN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HEAVY SNOW       6 NNW ELBA              42.32N 113.61W
01/10/2018  E9.0 INCH        CASSIA             ID   PUBLIC

            OVERNIGHT INTO THIS MORNING. REPORTED AT
            POMERELLE MOUNTAIN RESORT VIA SOCIAL MEDIA.

&&

KSMITH
Special weather statement, Jan 10, 2:00 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
200 PM MST WED JAN 10 2018

IDZ017-021-022-110000-
South Central Highlands ID-Lower Snake River Plain ID-
Eastern Magic Valley ID-
200 PM MST WED JAN 10 2018

...GUSTY WINDS FROM BURLEY TO POCATELLO TO MALTA THROUGH 5 PM MST...

West winds of 25 to 30 MPH with occasional gusts of 40 to 50 MPH
were noted from Burley to Pocatello and south to Malta early this
afternoon. Winds speeds will gradually decline through 5 PM MST.
Motorists traveling in high profile vehicles along interstate 86 and
84 should be prepared for strong gusty cross winds at times and slow
down.

Locations impacted include...
Pocatello, Burley, Rupert, American Falls, Heyburn, Malta, Lake
Walcott, American Falls Reservoir, Neeley, Chubbuck, Aberdeen, Paul,
Declo, Albion, Minidoka, Juniper, Fort Hall Bannock Creek Lodge,
Pocatello Airport, Cold Water Rest Area and Fort Hall Buffalo Lodge.

LAT...LON 4240 11354 4242 11407 4251 11407 4254 11393
      4276 11393 4277 11405 4281 11405 4281 11435
      4285 11437 4285 11442 4291 11444 4306 11235
      4286 11242 4252 11308 4200 11273 4200 11306
TIME...MOT...LOC 2056Z 180DEG 0KT 4345 11201

Huston

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Upper Snake Highlands

When
January 10, 2:00 PM MST to 4:00 PM MST
Where
Upper Snake Highlands forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

A snowmobiler died due to an avalanche on January 10th near Island Park.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Upper Snake Highlands2018-01-1036MaleVehicle/Towed TrailerDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737434.